Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 4, NWS Northern Indiana

July 9, 2025LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Jul 9, 2025, 3:13 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 9, 2025, 4:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2025, 3:13 AM CDT (08:13 UTC)
In effect from
Jul 9, 2025, 4:00 PM CDT
Expired
Jul 10, 2025, 1:00 AM CDT
In force
9 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WHUS43 KIWX 090813
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
413 AM EDT Wed Jul 9 2025

INZ103-MIZ177-277-091615-
/O.NEW.KIWX.BH.S.0004.250709T2100Z-250710T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
413 AM EDT Wed Jul 9 2025 /313 AM CDT Wed Jul 9 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 2 feet or less will build to 3 to 4
  feet this evening. Waves slowly subside overnight tonight into 
  Thursday morning.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
4 follow-up statements
028 
WHUS43 KIWX 091446
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1046 AM EDT Wed Jul 9 2025

INZ103-MIZ177-277-092300-
/O.CON.KIWX.BH.S.0004.250709T2100Z-250710T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1046 AM EDT Wed Jul 9 2025 /946 AM CDT Wed Jul 9 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT /4 PM
CDT/ THIS AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 2 feet or less will build to 3 to 4
  feet this evening. Waves slowly subside overnight tonight into
  Thursday morning.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon through late 
  tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
690 
WHUS43 KIWX 091919
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
319 PM EDT Wed Jul 9 2025

INZ103-MIZ177-277-100330-
/O.CON.KIWX.BH.S.0004.250709T2100Z-250710T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
319 PM EDT Wed Jul 9 2025 /219 PM CDT Wed Jul 9 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ THURSDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 2 feet or less will build to 3 to 4
  feet this evening. Waves slowly subside overnight tonight into
  Thursday morning.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Thursday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
014 
WHUS43 KIWX 100136
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
936 PM EDT Wed Jul 9 2025

INZ103-MIZ177-277-100600-
/O.CON.KIWX.BH.S.0004.000000T0000Z-250710T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
936 PM EDT Wed Jul 9 2025 /836 PM CDT Wed Jul 9 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM
CDT/ THURSDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves of 3 to 4 feet this evening,
  subsiding to 2 to 3 feet later tonight.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 AM EDT /1 AM CDT/ Thursday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
963 
WHUS43 KIWX 100549
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
149 AM EDT Thu Jul 10 2025

INZ103-MIZ177-277-100700-
/O.EXP.KIWX.BH.S.0004.000000T0000Z-250710T0600Z/
Northern La Porte-Northern Berrien-Southern Berrien-
149 AM EDT Thu Jul 10 2025 /1249 AM CDT Thu Jul 10 2025/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM EDT /1 AM CDT/
EARLY THIS MORNING...

The Beach Hazards Statement will be allowed to expire at 2 AM EDT.
However, waves of 2 to 3 will persist early Thursday morning with
a Moderate Swim Risk for southeast Lake Michigan beaches. Breaking
waves and currents are expected. Wave heights should diminish to 
around 1 foot Thursday afternoon.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 3:06 AM CDT, 7 minutes earlier. Its key messages:

  • Becoming hot and humid Friday and Saturday. Highs in the upper 80s with heat indices in the low to mid 90s.
  • Chances abound for mainly afternoon and evening showers and thunderstorms through early next week.
  • Severe storms are not expected.
Area forecast discussion, Jul 9, 3:06 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
406 AM EDT Wed Jul 9 2025

.KEY MESSAGES...

- Becoming hot and humid Friday and Saturday. Highs in the upper 80s
with heat indices in the low to mid 90s.

- Chances abound for mainly afternoon and evening showers and
  thunderstorms through early next week.

- Severe storms are not expected.

&&

.DISCUSSION...
Issued at 258 AM EDT Wed Jul 9 2025

Incredibly stable mid level (700mb-500mb) lapse rates in the
order of 4.7 to 5.0 C/Kg were over northern Indiana and
surrounding areas. Scattered showers and a few storms have
survived the night in the base of the upper level trof that was
moving through the Upper Great Lakes region. Scattered showers
and storms will become more numerous by late this afternoon with
daytime heating. Severe storms are not expected, but locally
heavy rainfall and wind gusts up to 40 mph will be possible.
There should be a short break in the activity Thursday with
somewhat more stable air, slightly lower dew points and weak
subsidence.

An upper level trof topping the subtropical ridge extension was
over the southwest CONUS will phase with another wave moving
east across southern Canada. These merging systems will bring a
good chance for showers and storms Friday. Given the stable
conditions, heavy rainfall is not expected. After Friday,
numerous chances for showers and storms will persist through the
middle of next week given the environment of high precipitable
water values and deep moisture.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 145 AM EDT Wed Jul 9 2025

A convectively enhanced short wave will continue to track across
northern Indiana this morning with some scattered showers and
isolated thunderstorms. Instability is a limiting factor
however, with CIN for near sfc based parcels persisting.
Confidence at this time is too low for inclusion of showers at
terminals overnight, but trends will continue to be monitored
through the daybreak. The best chance may be at KSBN where
remnant MCV feature across NE Illinois could speak some early
morning showers/isolated storms. Broad upstream upper trough
will take a baggy sfc trough/cool front into northern Indiana
today with a diurnal uptick in showers and embedded storms
expected. This potential appears to affect both terminals and
will continue idea from previous forecast in PROB30 mention
through mid/late afternoon at KSBN, and mid afternoon through
early evening at KFWA based on frontal timing. Drier low level
air will eventually seep into northern Indiana tonight behind
this front. This setup could yield some patchy shallow fog
development across NE Indiana early Thursday morning but this
will be addressed in next TAF issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Skipper
AVIATION...Marsili
Hazardous weather outlook, Jul 8, 12:37 PM CDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
137 PM EDT Tue Jul 8 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
091745-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
137 PM EDT Tue Jul 8 2025 /1237 PM CDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered showers and perhaps a couple of
thunderstorms are possible this evening through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic chances for showers and thunderstorms will exist over the
next several days. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:01 PM CDTSpecial Weather StatementIWXSaint Joseph29 min

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.